Nebraska, 2009

Hail in Nebraska, August 18, 2009

August 18, 2009 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed on the high plains during the late afternoon. As the storms moved eastward, an isolated severe thunderstorm produced large hail in the eastern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed on the high plains during the late afternoon. As the storms moved eastward, an isolated severe thunderstorm produced large hail in the eastern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 4:16 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 4:16 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT TUE AUG 18 2009

.UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE AUG 18 2009/

DISCUSSION...
POTENTIALLY ACTIVE EVENING SETTING UP AS A SHORT WAVE MOVES OFF THE
FRONT RANGE AND THROUGH NEBRASKA AND KANSAS. SHEAR AND INSTABILITY
ARE MODEST BUT LOW FREEZING LEVELS WILL SUPPORT HAIL FORMATION WITH
ANY STORMS WHICH BECOME STRONG OR SEVERE. BLENDED MODEL SOLNS
SUGGESTED SWRN NEB WOULD BE THE MOST ACTIVE AREA THIS EVENING AND
INSTABILITY THIS AFTERNOON IS GREATEST ACROSS THIS REGION. A LOW
LEVEL JET IS FCST TO DEVELOP TONIGHT WHICH COULD ENHANCE OR PROLONG
THUNDERSTORM DEVELOPMENT. SO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS SWRN NEB THIS EVENING BECOMING ISOLATED NORTH AND EAST.

THE AFOREMENTIONED THUNDERSTORMS ARE FORMING IN A WEAKLY SHEARED WARM
AIR ADVECTION ZONE AHEAD OF A WEAK TROF. THE TROF IS PROGGED TO
ADVANCE THROUGH THE FCST AREA TONIGHT AND WEDNESDAY MORNING AHEAD OF
A COLD FRONT WHICH WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH
EARLY THURSDAY MORNING. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON...MAINLY ALONG AND EAST OF HIGHWAY 183. ANOTHER AREA OF
WEAKER CONVECTION IS POSSIBLE AS THE COLD FRONT MOVES THROUGH LATE
WEDNESDAY THROUGH EARLY THURSDAY MORNING.

WITH THE PASSAGE OF THE COLD FRONT THE STAGE FOR GENERALLY COOL
WEATHER WEDNESDAY NIGHT THROUGH FRIDAY WITH LOWS FALLING INTO THE
UPPER 40S TO LOWER 50S AND HIGHS IN THE UPPER 70S TO LOWER 80S.

SATURDAY THROUGH MONDAY...BOTH THE GFS AND ECMWF CONTINUE IN VERY
GOOD AGREEMENT. THE HOT SOUTHWESTERN U.S. UPPER LEVEL RIDGE IS
FORECAST TO BUILD ACROSS THE CENTRAL PLAINS PRODUCING A STRONG CAP
WITH TEMPERATURES WARMING INTO THE UPPER 80S TO LOWER 90S. RECENT
RAINFALL IN MANY AREAS SHOULD PREVENT MID OR UPPER 90S AND FCST
HIGHS HAVE BEEN LIMITED TO LOWER 90S FOR NOW.

MOISTURE AND INSTABILITY WILL GRADUALLY INCREASE DURING THIS MINI
HEAT WAVE BUT A SUBSTANTIAL CAP WILL DEVELOP FOR A DRY FCST THIS
WEEKEND. LATE MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE WILL FLATTEN
AND A COLD FRONT WILL MOVE THROUGH PRODUCING COOLER WEATHER AND A
SLIGHT CHANCE OF THUNDERSTORMS.

AVIATION...
THE MAIN CONCERN FOR AVIATION INTERESTS IN WESTERN AND NORTH CENTRAL
NEBRASKA THIS EVENING WILL BE ISOLATED TO SCATTERED CONVECTION OVER
THE REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS IN VCTNY OF THE STORM AS WELL AS VARIOUS SIZED OF HAIL...BOTH
ALOFT AND AT THE SURFACE. THE NATURE OF THE STORMS KEPT A PREVAILING
OR TEMPO MENTION OUT OF THE KLBF AND KVTN TAF SITES AT 18Z BUT
FURTHER UPDATES OR FORECASTS MAY BE ABLE TO PLACE THESE IN TAF WITH
HIGHER CONFIDENCE. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH THE
NIGHT TIME HOURS WITH AN APPROACHING SFC BOUNDARY AND UPPER LEVEL
SUPPORT OVER NORTHERN NEBRASKA INCLUDING KVTN. THE BEST THUNDERSTORM
CHANCES SHOULD SHIFT EASTWARD THROUGH THE AFTERNOON HOURS ON
WEDNESDAY. A SECONDARY...AND LESS CLEAR...THREAT TO THE AREA TONIGHT
WILL BE THE POSSIBILITY OF STRATUS IN THE IFR/MVFR CATEGORY FORMING
ACROSS WESTERN NEBRASKA DURING THE EARLY MORNING HOURS. AGAIN
CONFIDENCE FAIRLY LOW AND ONLY PLACED HINT IN KLBF TAF. STRONG
SOUTHERLY LOW LEVEL FLOW AHEAD OF APPROACHING NORTHERN PLAINS SYSTEM
SHOULD PULL MOISTURE FROM THE SOUTHERN PLAINS...WHERE STRATUS
OCCURRED TUESDAY MORNING...INTO NEBRASKA WHERE CIGS MAY FORM AND
LIGHT FOG MAY BE POSSIBLE IN THE PLATTE RIVER VALLEY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY
FOR NEZ004>009-022>027-035>038-056>059-069>071-094.

&&

SHORT TERM/EXTENDED...AVIATION...POWER
Hazardous weather outlook, Aug 18, 1:35 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE AUG 18 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT TUE AUG 18 2009 /235 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THUNDERSTORMS
DEVELOPING ALONG A SURFACE TROUGH IN THE NEBRASKA PANHANDLE WILL
CONTINUE TO MOVE EASTWARD INTO WESTERN NEBRASKA THROUGH THE
EVENING AND OVERNIGHT HOURS. THE GREATEST RISK OF SEVERE
THUNDERSTORMS WILL BE ALONG AND WEST OF A SPRINGVIEW TO NORTH
PLATTE TO CURTIS LINE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND
NORTH CENTRAL NEBRASKA WEDNESDAY AND WEDNESDAY AFTERNOON AND
EVENING. A COLD FRONT IS EXPECTED TO PASS THROUGH NEBRASKA
WEDNESDAY AND WEDNESDAY EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT AS IT PASSES. BECAUSE OF THE PROJECTED
TIMING OF THE FRONTAL PASSAGE...THE PRIMARY RISK WILL BE CENTRAL
AND NORTH CENTRAL NEBRASKA WHERE THE INSTABILITY WILL BE THE MOST
FAVORABLE. TIMING OF THE FRONT IS THE PRIMARY ISSUE WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS. A SLIGHT DELAY IN THE PASSAGE
OF THE FRONT COULD RESULT IN A MORE WESTWARD INITIATION OF SEVERE
THUNDERSTORMS...SO THERE IS SOME UNCERTAINTY IN THE LOCATIONS OF
THE GREATEST SEVERE POTENTIAL. THE RISK OF THUNDERSTORMS WILL
DROP
OFF SIGNIFICANTLY FRIDAY AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 18, 5:22 PM MST
Where
Sheridan County, 3.3 mi SE of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -102.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188122.